Acute liver failure caused by hepatitis E virus and paracetamol.

JNMA; journal of the Nepal Medical Association

PubMedID: 18094741

Kc S. Acute liver failure caused by hepatitis E virus and paracetamol. JNMA J Nepal Med Assoc. 2007;46(166):74-6.
Acute liver failure is characterized by severe and sudden liver cell dysfunction leading to hepatic encephalopathy and hepatic coagulopathy in a person without history of liver disease in the past. This catastrophic illness can rapidly progress to coma and death from cerebral edema and multi organ dysfunction. It carries a high mortality rate if liver transplantation is not carried out. In West, paracetamol is the main cause of hepatotoxicity whereas in the East viral hepatitis tops the list. This report describes a case of acute liver failure in which probably both the agents were involved. The patient recovered with antidote therapy and maximum supportive care.